Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Northern Indiana

September 8, 2020Allen County, Huntington County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2020, 4:42 PM EDT for Allen County, Huntington County, Wells County, Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2020, 4:42 PM EDT (20:42 UTC)
Expired
Sep 8, 2020, 5:30 PM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, IN, Huntington County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:45 PM EDTHAIL 0.882 Ne Bowerstown, INRELAYED VIA EM. US 24 AND N COUNTY ROAD 200 E. ALSO NEAR ZERO VISIBILITY IN RAIN CORE.
Sep 8, 4:58 PM EDTTSTM WND DMG3 N Markle, IN*** 1 INJ *** SEMI TRUCK WAS PARKED ALONG I-69 AT MM290. RIG WAS BLOWN OVER BY STRONG WIND GUST. DRIVER SUFFERED MINOR INJURIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS53 KIWX 082042
SVRIWX
INC003-069-179-082130-
/O.NEW.KIWX.SV.W.0103.200908T2042Z-200908T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
442 PM EDT Tue Sep 8 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southwestern Allen County in northeastern Indiana...
  Northeastern Huntington County in northeastern Indiana...
  North central Wells County in northeastern Indiana...

* Until 530 PM EDT.

* At 441 PM EDT, a severe thunderstorm was located over Huntington, 
  moving east at 20 mph. At 435 pm EDT hail to the size of dimes was 
  was reported. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Huntington, Zanesville, Uniondale and Bowerstown. 

This includes the following highways...
 Interstate 469 between mile markers 0 and 4, and near mile marker
7.
 Interstate 69 in Indiana between mile markers 288 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4086 8551 4091 8551 4098 8518 4081 8518
TIME...MOT...LOC 2041Z 268DEG 17KT 4090 8546 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
351 
WWUS53 KIWX 082106
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
506 PM EDT Tue Sep 8 2020

INC069-082115-
/O.CAN.KIWX.SV.W.0103.000000T0000Z-200908T2130Z/
Huntington IN-
506 PM EDT Tue Sep 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUNTINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4084 8534 4094 8533 4098 8518 4081 8518
TIME...MOT...LOC 2105Z 268DEG 17KT 4090 8531 

$$

INC003-179-082130-
/O.CON.KIWX.SV.W.0103.000000T0000Z-200908T2130Z/
Allen IN-Wells IN-
506 PM EDT Tue Sep 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN ALLEN AND NORTH CENTRAL WELLS COUNTIES...

At 505 PM EDT, a severe thunderstorm was located near Markle, or 7 
miles west of Ossian, moving east at 20 mph. Several trees and tree 
limbs were reported down by Huntington County Emergency Management 
on the northeast side of Huntington. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Zanesville and Uniondale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 8534 4094 8533 4098 8518 4081 8518
TIME...MOT...LOC 2105Z 268DEG 17KT 4090 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:15 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 8, 3:15 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
315 PM EDT Tue Sep 8 2020

.SYNOPSIS...
Issued at 1255 PM EDT Tue Sep 8 2020

Scattered showers and thunderstorms are possible late this afternoon
and overnight primarily over northern Indiana, but could push into
northwest Ohio areas this evening. Dry and cool weather expected
Wednesday.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 313 PM EDT Tue Sep 8 2020

A theta-e boundary lies across our northwest mainly from Winamac, OH
to Pioneer OH and that is where the best moisture lies for the rest
of the day today. Some clearing east of I-69 allows for a little
warmer high temperatures in that area before a weak shortwave
traversing the the base of the theta-e boundary fills the cloud
cover back in later this afternoon. This shortwave will be
accompanied by better large scale ascent, some low to mid level
moisture and 1.6 in PWATs, which allows for the possibility of more
heavy rain there as well as the possibility of some gusty winds.
There could be some heavy rain from training or slow moving cells if
rain can move into areas east of I-69 to end the day.

As we head into the latter part of the overnight into early
Wednesday, the theta-e boundary retreats a little bit to the
northwest and so while cloud cover remains across areas northwest of
US-24, rainfall potential is expected to decrease. Winds are
expected to stay up some overnight without any sort of decoupling
across the northwest so would expect a stratus type of setup tonight
in that area. Some decoupling of winds occurs south of I-69, so
could see more of a fog development in that area.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 313 PM EDT Tue Sep 8 2020

The large scale pattern across the CONUS is characterized by a large
trough across the western US and a ridge across the eastern US with
a boundary across the region here locally. Some waffling north and
south of this front is possible from Wednesday through much of
Saturday. However, models aren't sending any shortwaves through the
flow towards the region while low level moisture decreases through
this period so am more inclined to keep noticeable PoPs out of the
forecast. Some weaker large scale ascent and mid layer omega enters
back into the forecast from the south ahead of an approaching trough
that was over the Plains and passes by to the north later Saturday
into Saturday night providing an increase in moisture and PoPs as a
result. The severe weather threat during this time period depends on
the timing of the front during that Saturday and Sunday period, but
it looks low at this time.

Behind the trough from the Plains, models are advertising just a
passing blow from the cold air that has been much discussed hitting
the central US. It should just bring seasonable to slightly below
normal temperatures, but dry conditions for the beginning of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1255 PM EDT Tue Sep 8 2020

Stalled ofb invof KFWA terminal expected to reactivate this aftn
given favorable destabilization along a KMCX KFWA KDFI line. Stalled
sfc front lies immediately nw yet se of KSBN where MVFR stratus had
developed. VCTS/VCSH possible here later late evening yet considered
too low a risk for a mention. Elevated convective cluster over cntrl
IL in association with well defined MCV near KMLI may clip late aftn
before hand.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T/Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 8, 3:41 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
341 PM EDT Tue Sep 8 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-091945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
341 PM EDT Tue Sep 8 2020 /241 PM CDT Tue Sep 8 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon will likely produce locally heavy
rainfall which may cause minor flooding of some urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible this weekend, but are not expected to
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-091945-
La Porte-Berrien-
341 PM EDT Tue Sep 8 2020 /241 PM CDT Tue Sep 8 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a moderate swim risk along the southeast shore of Lake
Michigan.

Thunderstorms are possible this afternoon, but are not expected to
become severe, but may cause minor flooding of some urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible this weekend, but are not expected to
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
341 PM EDT Tue Sep 8 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening, but are not expected to
become severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible this weekend, but are not expected to
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 4:37 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
437 PM EDT Tue Sep 8 2020

INZ025-082115-
Huntington-
437 PM EDT Tue Sep 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUNTINGTON
COUNTY...

At 437 PM EDT, a strong thunderstorm was located over Huntington,
moving east at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Huntington, Markle, Roanoke, Mahon and Bowerstown.

This includes Interstate 69 in Indiana between mile markers 286 and
291.

&&

LAT...LON 4085 8554 4093 8556 4097 8534 4082 8534
TIME...MOT...LOC 2037Z 268DEG 17KT 4090 8549

HAIL...0.75IN
WIND...40MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:33 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Jay, Wells27 min
Sep 7, 10:04 PM EDTSpecial Weather StatementIWXBlackford, Jay41 min
Sep 7, 10:51 PM EDTAreal Flood AdvisoryIWXAdams, Blackford, Grant, Huntington, Jay, Wabash and 1 more44 min
Sep 7, 11:35 PM EDTAreal Flood WarningIWXAdams, Blackford, Grant, Huntington, Jay, Wabash and 1 more3 hr
Sep 8, 3:29 AM EDTAreal Flood AdvisoryIWXAdams, Allen, Wells87 min
Sep 8, 5:51 AM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph, Starke39 min
Sep 8, 6:39 AM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph65 min
Sep 8, 4:37 PM EDTSpecial Weather StatementIWXHuntington38 min
Sep 8, 5:24 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells28 min
Sep 8, 5:54 PM EDTSpecial Weather StatementIWXAdams36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.